Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 118, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2004, 4:43 PM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2004, 4:43 PM MDT (22:43 UTC)
- Expired
- Apr 30, 2004, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Lubbock radar (KLBB), 123 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 302243 SVRMAF NMC025-302330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 PM MDT FRI APR 30 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 530 PM MDT * AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CROSSROADS...OR ABOUT 21 MILES NORTH OF TATUM...AND MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... RURAL NORTHEASTERN LEA COUNTY. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3364 10348 3346 10347 3346 10263 3370 10264 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:30 AM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Apr 30, 11:30 AM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1230 PM CDT FRI APR 30 2004 .SHORT TERM... UPPER LOW OVER FOUR CORNERS AREA PER MORNING WATER VAPOR IMAGERY EXPECTED TO EJECT EASTWARD AS AN OPEN TROUGH ACROSS WEST TEXAS TONIGHT. BEST DYNAMICS TO BE LATE THIS AFTERNOON AND EVENING ALONG AND IMMEDIATE NORTH OF THE SOUTHWARD TRACKING COLD FRONT...COLD FRONTAL PASSAGE EXPECTED TO COINCIDE WITH EASTWARD MOVING DRYLINE IN THE CENTRAL/EASTERN PERMIAN BASIN LATE THIS AFTERNOON. COLD FRONT APPEARS FAIRLY STRONG/DENSE WITH A MILLIBAR PER HOUR PRESSURE RISE AND IMMEDIATE 10+F TEMPERATURE DROP AS FRONT PASSES...AND AFTERNOON HIGHS IN THE 60S ACROSS THE PERMIAN BASIN /15-20F BELOW SEASONAL NORMS/ ON SATURDAY. EAST OF THE DRYLINE VICINITY OF THE COLD FRONT...STRONG AFTERNOON HEATING AND LOW LEVEL MOISTURE POOLING ALONG THE FRONTAL BOUNDARY WILL RESULT IN RAPID DESTABILIZATION /CAPES 2000 J/KG/ ENHANCED BY FRONTAL BOUNDARY AND DIRECTIONAL/DEEP LAYER SHEAR FOR A BRIEF PERIOD OF STRONG/SEVERE THUNDERSTORMS FAR EASTERN PERMIAN BASIN /EAST OF BIG SPRING/ BEFORE DRYLINE SURGES EAST OF THE AREA. HWO/ZONES/GRIDS WERE UPDATED THIS MORNING TO REFLECT THIS SLIGHT POSSIBILITY. LATER TONIGHT...UPSLOPE WINDS AND ISENTROPIC UPGLIDE NORTH OF THE FRONT WILL MOISTEN THE LOWER AND MID-LEVEL...RESULTING IN OVERCAST SKIES. CHANCES FOR ELEVATED THUNDERSTORMS OVERNIGHT AS PASSING COOL POOL ALOFT STEEPENS LAPSE RATES. .LONG TERM... POST FRONTAL CONDITIONS WILL EXIST TOMORROW MORNING AS UPPER TROUGH SWINGS IN. EXPECT TO HAVE SOME SHOWERS AND ELEVATED STORMS BEHIND THE FRONT... MAINLY EAST... AS A STRONG SHORTWAVE ROTATES THROUGH THE BASE OF THE TROUGH AND ACROSS THE AREA. AVN AND ETA HAVE COME MORE INTO AGREEMENT AS TO TIMING OF SHORTWAVE ALTHOUGH AVN HAS CENTER FARTHER NORTHEAST. COULD SEE OVERNIGHT HIGH WINDS CONTINUING INTO THE MORNING SATURDAY AT GDP. REST OF FORECAST LOOKS UNEVENTFUL AS AN UPPER RIDGE BUILDS INTO THE AREA AND DOMINATES THE PATTERN THROUGH NEXT WEEK. MODELS SLOW TO MOVE SHORTWAVE OUT OF TEXAS INSTEAD LET IT SLOWLY DRIFT EASTWARD NEXT FEW DAYS. LOOK FOR TEMPERATURES TO WARM STEADILY THROUGH THE WEEK. AFTER A COOL START SOME LOCATIONS WILL SEE HIGHS IN THE 90S LATER NEXT WEEK. NORTH WIND SATURDAY WILL SLOWLY COME AROUND TO THE EAST AS SURFACE RIDGE SLIDES SOUTH. A SOUTH WIND RETURNS BY MONDAY MORNING WITH A SOUTH TO SOUTHWEST WIND REMAINING THROUGH THE WEEK. ZONES/GRIDS LOOK GOOD NOT PLANNING MUCH CHANGE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 47 64 45 75 / 30 20 0 0 CARLSBAD NM 46 67 43 79 / 20 0 0 0 DRYDEN TX 54 71 46 75 / 30 20 0 0 FORT STOCKTON TX 51 68 46 78 / 20 20 0 0 GUADALUPE PASS TX 37 61 39 71 / 0 0 0 0 HOBBS NM 42 64 41 73 / 20 10 0 0 MARFA TX 45 66 37 73 / 0 10 0 0 MIDLAND INTL AIRPORT TX 47 64 41 74 / 20 20 0 0 ODESSA TX 46 65 41 74 / 20 20 0 0 WINK TX 49 68 41 79 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 01/72
Hazardous weather outlook, Apr 30, 1:00 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI APR 30 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010800- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CDT (100 PM MDT) FRI APR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 06
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.